Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Lake Charles, LA

June 19, 2018Cameron Parish, Louisiana; Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 19, 2018, 7:23 AM CDT for Cameron Parish, Louisiana; Jefferson County, Orange County, Texas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 7:23 AM CDT (12:23 UTC)
Expired
Jun 19, 2018, 11:15 AM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Cameron Parish, LA, Jefferson County, TX, Orange County, TX

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:40 AM CDTFLASH FLOODOrangefield, TXPUBLIC POSTED PHOTO TO SOCIAL MEDIA OF STREET FLOODING ON S. TERRY RD. IN ORANGEFIELD.
Jun 19, 9:50 AM CDTFLASH FLOODGroves, TXPUBLIC POSTED PHOTO TO SOCIAL MEDIA OF STREET FLOODING ON 25TH STREET IN GROVES.
Jun 19, 10:00 AM CDTFLASH FLOODPort Arthur, TXNUMEROUS PHOTOS POSTED ON SOCIAL MEDIA OF STREET FLOODING IN PORT ARTHUR. VEHICLES STALLED.
Jun 19, 10:40 AM CDTFLASH FLOODBridge City, TXVIDEO POSTED TO SOCIAL MEDIA SHOWING WATER ENTERING INTO HOMES ON ELIZABETH ST. AND CIRCLE DR. IN BRIDGE CITY.
Jun 19, 11:18 AM CDTFLASH FLOOD1 Ese Central Gardens, TXTXDOT REPORTS FM366 CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 137 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

608 
WGUS54 KLCH 191223
FFWLCH
LAC023-TXC245-361-191615-
/O.NEW.KLCH.FF.W.0026.180619T1223Z-180619T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
723 AM CDT TUE JUN 19 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Cameron Parish in southwestern Louisiana...
  Jefferson County in southeastern Texas...
  Central Orange County in southeastern Texas...

* Until 1115 AM CDT.

* At 718 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. One to three inches of 
  rain have fallen so far this morning in addition to the four to 
  six inches that fell across parts of the warned area yesterday 
  afternoon and evening.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor,
  Bridge City, Hamshire, Central Gardens, Sabine Pass, Johnsons
  Bayou, China, Rose City, Port Acres, Orangefield, Fannett, La
  Belle, Southeast Texas Regional Airport and Sea Rim State Park.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3010 9436 3012 9430 3019 9421 3014 9389
      3002 9375 2975 9365 2970 9384 2980 9391
      2983 9380 2992 9376 2997 9376 3000 9379
      2999 9386 2997 9384 2981 9395 2968 9385
      2967 9405 2956 9435

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:47 AM CDT, 36 minutes earlier.

Area forecast discussion, Jun 19, 6:47 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
647 AM CDT Tue Jun 19 2018

.DISCUSSION...
12Z TAFS

&&

.AVIATION...
The area remains under the influence of a tropical wave slowly
moving inland across the central Texas coast. As a result,
widespread showers will prevail at BPT through the forecast
period. Embedded heavier rain will have the potential to
temporarily reduce visibilities. Showers will be somewhat less
persistent at LCH, AEX, LFT and ARA although several rounds of
precipitation are expected through the day. High Res guidance
indicates that precipitation will become more isolated over LFT
and ARA late this evening, but will likely persist through much of
the night at BPT.

Although cigs at LFT and ARA have briefly fallen to LIFR this
morning, they are expected to quickly lift over the next hour or
so with VFR to MVFR cigs expected to prevail through the remainder
of the forecast period.

Jones

&&

.PREV DISCUSSION... /issued 405 AM CDT Tue Jun 19 2018/

DISCUSSION...
The weather map looks fairly similar to this time yesterday
morning, with water vapor imagery showing a mid/upper-level low
parked over the far wrn Gulf, while sfc analyses show an inverted
trof lying just off the TX/swrn LA coastline. Local 88Ds are
already pretty lit up this morning with one band of moderate/heavy
rainfall already making its way into coastal sern TX...an area
which received 5-8 inches of rainfall yesterday. Meanwhile, a
large area of mainly lght stratiform rain is covering much of the
remainder of the forecast area at this time.

Primary change to the forecast this morning was the introduction
of a flash flood watch for the rest of today for Jefferson and
Orange Counties as average QPFs are expected to run in the 1-2
inch range over the next 12 hours. Due to yesterday's heavy rains
across that area, flash flood guidance has dropped considerably
and is now running just over an inch in an hour...1.5-1.8 inches
for a six hour period. Of course locally higher amounts will be
possible thanks to a continuation of ridiculous Gulf moisture
overtopping the trof...regional 00z soundings showed PWat values
running 150 percent or more of normal for mid-June. Considering
that heavy rain is already beginning to impact this area, the
likelihood of flooding at some point over the next few hours is
increasing.

Rain chances back off somewhat tonight, then jump back up again
Wednesday, this time over mainly our TX zones, as the area remains
under the influence of a weak trof/shear axis. Elevated POPs then
shift for mainly the nrn zones for Thursday as this feature shifts
ewd.

Rain chances begin to gradually return to more seasonal values
Friday and on into the weekend as weak ridging aloft begins
building back over the region. At this time, we should also see a
return of more summer-like temperatures with maxes forecast in
the lower 90s for all but the coastline each afternoon.

MARINE...
Wind grids indicate that SCA conditions should continue
diminishing through the morning, and thus the inherited advisory
will be allowed to expire at 11z. Have introduced caution
headlines for the waters to extend through much of today as
warranted.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  85  70  86  71 /  60  30  40  30
LCH  85  75  85  76 /  80  40  40  30
LFT  86  75  89  76 /  70  30  30  20
BPT  82  76  83  77 /  80  50  60  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Flash Flood Watch until 6 PM CDT this evening for TXZ215-216.

GM...Small Craft Exercise Caution until 10 AM CDT this morning for
     GMZ455-475.

     Small Craft Exercise Caution until 6 PM CDT this evening for
     GMZ450-452-470-472.

&&

AVIATION...66
Hazardous weather outlook, Jun 19, 5:20 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
520 AM CDT Tue Jun 19 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
201100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
520 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms associated with an area of
disturbed weather over the far western Gulf of Mexico will
continue to develop and spread inland across the region into
tonight, especially across Southeast Texas. With additional
rainfall accumulations of 1 to 2 inches expected today, after
rainfall amounts of 5 to 8 inches reported yesterday, a Flash
Flood Watch has been issued for Jefferson and Orange Counties for
today. Please stay alert for any warnings issued through the
morning and afternoon hours if you live in these areas. Elsewhere,
brief heavy rains will be possible which could lead to some minor
street flooding in poor drainage or urban areas. Shower coverage
is expected to diminish tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain chances will gradually decrease through the middle and
latter parts of the week as we return to a more summer-like
pattern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed.

GMZ430-432-435-450-452-455-470-472-475-201100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
520 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Small craft advisory conditions over the coastal waters early this
morning are expected to improve gradually through the day as the
tropical wave impacting the western Gulf of Mexico approaches the
lower Texas coast.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light to moderate onshore flow, along with scattered showers and
thunderstorms are expected through mid-week before a more summer-
like pattern with mainly light southerly winds and widely
scattered convection returns for late in the week and the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:40 AM CDTFlash Flood WatchLCHCameron57 hr
Jun 19, 10:31 AM CDTSmall Craft AdvisoryLCH20 hr
Jun 19, 12:59 PM CDTTornado WarningLCHCalcasieu31 min
Jun 19, 4:38 AM CDTFlash Flood WarningLCHJefferson, Orange3 hr
Jun 19, 7:03 AM CDTAreal Flood AdvisoryLCHHardin, Jasper117 min
Jun 19, 9:11 AM CDTFlash Flood WarningLCHHardin, Jasper, Orange, Tyler2 hr
Jun 19, 11:14 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Orange, Tyler2 hr
Jun 19, 1:19 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Orange, Tyler6 hr

Nearby

Flash Flood Warnings in Texas, 2018Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.